Management of drug interactions with beta-blockers: continuing education has a short-term impact
There is a lack of clear guidelines regarding the management of drug-drug interactions.
Objective: To assess the impact of an educational intervention on the management of drug interactions with beta-blockers.
Methods: The study had a controlled before-and-after design. The intervention group (n=10 pharmacies) received a continuing education course and guidelines on the management of drug interactions with beta-blockers. The control group (n=10 pharmacies) received no intervention. Pharmacy students and staff of internship pharmacies participated in this study. Before and after the intervention, students registered interactions with beta-blockers during two weeks. Information was obtained on drug information of the beta-blocker and the interacting drug, patient’s demographics, and the mode of transaction.
Results: A total number of 288 interactions were detected during both study periods. Most beta-blockers causing an interaction were prescribed for hypertension, and interacted with hypoglycemic agents, NSAIDs, or beta2-agonists. Pharmacists’ intervention rate was low (14% in the pre-test compared to 39% in the post-test), but increased significantly in the post-test in the intervention group. Reasons for overriding the interaction included limited clinical relevance, refill prescriptions, not being aware of the interaction, and communication problems with the prescriber.
Conclusion: An interactive continuing education course, during which practice-oriented guidelines were offered, affected pharmacists’ short-term behavior at the counter in dealing with interactions of beta-blockers. Continuing education plays a role in raising pharmacists’ awareness and responsibility towards the detection and management of drug interactions in the pharmacy.
2. Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ 2004;329:15-9.
3. Royal S, Smeaton L, Avery AJ et al. Interventions in primary care to reduce medication related adverse events and hospital admissions: systematic review and meta-analysis. Qual Saf Health Care 2006;15:23-31.
4. Rupp MT, DeYoung M, Schondelmeyer SW. Prescribing problems and pharmacist interventions in community practice. Med Care 1992;30:926-40.
5. Leemans L, Veroeveren L, Bulens J, Hendrickx C, Keyenberg W, Niesten F, et al. Frequency and trends of intervention of prescriptions in Flemish community pharmacies. Pharm World Sci. 2003;25:65-9.
6. Paulino EI, Bouvy ML, Gastelurrutia MA, Guerreiro M, Buurma H; ESCP-SIR Rejkjavik Community Pharmacy Research Group. Drug related problems identified by European community pharmacists in patients discharged from hospital. Pharm World Sci 2004;26:353-60.
7. Currie JD, Chrischilles EA, Kuehl AK, Buser RA. Effect of a training program on community pharmacists' detection of and intervention in drug-related problems. J Am Pharm Assoc 1997;NS37:182-91.
8. Hansten PD. Drug interaction management. Pharm World Sci 2003;25:94-7.
9. Leemans L, Laekeman G. Computer-assisted drug delivery in community pharmacies: pharmaco-epidemiological and scientific consequences. J Soc Admin Pharm 1994;11:131-8.
10. Bates DW, Leape LL. Pharmacies and prevention of potentially fatal drug interactions. JAMA 1996;275:1086-7.
11. McDonald CJ. Protocol-based computer reminders, the quality of care and the non-perfectability of man. N Engl J Med 1976;295:1351-5.
12. Westerlund T, Almarsdóttir AB, Melander A. Factors influencing the detection rate of drug-related problems in community pharmacy. Pharm World Sci 1999;21:245-50.
13. Leape LL, Bates DW, Cullen DJ. Systems analysis of adverse drug events. JAMA 1995;274:35-43.
14. Cavuto JC, Woosley RL, Sale M. Pharmacies and prevention of potentially fatal drug interactions. JAMA 1996;275:1086.
15. Heikkilä T, Lekander T, Raunio H. Use of an online surveillance system for screening drug interactions in prescriptions in community pharmacies. Eur J Clin Pharmacol 2006;62(8):661-5.
16. Murphy JE, Forrey RA, Desiraju U. Community pharmacists' responses to drug-drug interaction alerts. Am J Health-Syst Pharm 2004;61:1484-7.
17. Fulda TR, Valuck RJ, Vander Zanden J et al. Disagreement among drug compendia on inclusion and ratings of drug-drug interactions. Curr Ther Res Clin Exp 2000;61:540-8.
18. Hansten PD, Horn JR. Drug interaction analysis and management. Facts and Comparisons. St. Louis, MO; 2001.
19. Stockley IH. Stockley's drug interactions. 6th ed. London: The Pharmaceutical Press; 2002.
20. Anonymus. Commentaren medicatiebewaking [Drug monitoring]. 18th ed. Houten: Stichting Health Base; 2003.
21. Shah SNH, Aslam M, Avery AJ. A survey of prescription errors in general practice. Pharm J 2001;267:860-2.
22. Tanskanen P, Airaksinen M, Tanskanen A, Enlund H. Counselling patients on psychotropic medication: physicians' opinion on the role of community pharmacists. Pharm World Sci. 2000;22:59-61.
23. Office of evaluation and inspections. The clinical role of the community pharmacist. Washington, DC: US Department of Health and Human Services, 1990; publication no. OEI-01-89-89161.
24. Horn JR, Hansten PD. Computerized drug-interaction alerts: is anybody paying attention? Pharm Times [serial online]. 2004 February.
25. Horn JR, Hansten PD. Sources of error in drug interactions: the Swiss cheese model. Pharm Times [serial online]. 2004 March.
26. Magnus D, Rodgers S, Avery AJ. GPs' views on computerized drug interaction alerts: questionnaire survey. J Clin Pharm Ther 2002;27:377-82.
27. Weingart SN, Toth M, Sands DZ, Aronson MD, Davis RB, Phillips RS. Physicians' decisions to override computerized drug alerts in primary care. Arch Intern Med 2003;163:2625-31.
28. Spina JR, Glassman PA, Belperio P, Cader R, Asch S; Primary Care Investigative Group of the VA Los Angeles Healthcare System. Clinical relevance of automated drug alerts from the perspective of medical providers. Am J Med Qual 2005;20:7-14.
29. Becker ML, Kallewaard M, Caspers PW, Schalekamp T, Stricker BH. Potential determinants of drug-drug interaction associated dispensing in community pharmacies. Drug Saf 2005;28:371-8.
30. Vinks TH, de Koning FH, de Lange TM, Egberts TC. Identification of potential drug-related problems in the elderly: the role of the community pharmacist. Pharm World Sci. 2006;28(1):33-8.
31. Thomson O'Brien MA, Freemantle N, Oxman AD et al. Continuing education meetings and workshops: effects on professional practice and health care outcomes. The Cochrane Database of Systematic Reviews. 2001; Art. No. CD003030. DOI: 10.1002/14651858.
32. Fjortoft NF, Schwartz AH. Evaluation of a pharmacy continuing education program: long-term learning outcomes and changes in practice behaviors. Am J Pharm Educ. 2003; 67: article 35.
33. Kansanaho H, Pietilä K, Airaksinen M. Can a long-term continuing education course in patient counseling promote a change in the practice of Finnish community pharmacists? Int J Pharm Pract 2003;11:153-60.
34. de Almeida Neto AC, Benrimoj SI, Kavanagh DJ, Boakes RA. Novel educational training program for community pharmacists. Am J Pharm Educ 2000;64:302-7.
The authors hereby transfer, assign, or otherwise convey to Pharmacy Practice: (1) the right to grant permission to republish or reprint the stated material, in whole or in part, without a fee; (2) the right to print pr epublish copies for free distribution or sale; and (3) the right to republish the stated material in any format (electronic or printed). In addition, the undersigned affirms that the article described above has not previously been published, in whole or part, is not subject to copyright or other rights except by the author(s), and has not been submitted for publication elsewhere, except as communicated in writing to Pharmacy Practice with this document.
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC-BY-NC-ND) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.